Texas, 2013

Flash Flooding and Hail in Texas, April 27, 2013

April 27, 2013 · NWS HGX · 11 events in 3 counties and zones

Favorable upper level dynamics due to Texas falling in between the southern branch of the polar jet and the subtropical jet, along with a southwestern Texas shortwave disturbance moving northeast into southeastern Texas, created an environment conducive for the development of training, back-building thunderstorms. Thunderstorm clusters expanded eastward across areas of western and southern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Favorable upper level dynamics due to Texas falling in between the southern branch of the polar jet and the subtropical jet, along with a southwestern Texas shortwave disturbance moving northeast into southeastern Texas, created an environment conducive for the development of training, back-building thunderstorms. Thunderstorm clusters expanded eastward across areas of western and southern Harris County during the late afternoon hours. These storms produced copious amounts of rain that lead to the localized flooding of numerous metropolitan area roads. There were reports of small hail covering the ground over southern Houston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 27, 11:27 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 27, 11:27 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1227 PM CDT SAT APR 27 2013

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

&&

.AVIATION...
4KM WRF IS VERY AGGRESSIVE WITH CONVECTIVE POTENTIAL THIS AFTN
WHICH IS OF SOME CONCERN. OTHER SHORT TERM MODELS ARE LESS BULLISH
WITH THUNDER. A S/WV WILL MOVE TOWARD SE TX THIS AFTN AND THIS
FEATURE COUPLED WITH HIGH PW VALUES...SOME UPPER LEVEL DIVERGENCE
SHOULD YIELD HIGH RAIN CHANCES FOR THIS AFTN AND EVENING. WILL
CARRY VCSH FOR THE AFTN AND EVENING. THE NAM AND RAP HAVE
INITIALIZED BEST SO HAVE LEANED TOWARD THOSE SOLUTIONS AND THIS
KEEPS MOST OF THE ORGANIZED PRECIP AND THUNDER NORTH OF THE
HOUSTON TERMINALS. AM EXPECTING SOME FOG AND IFR/LIFR CIGS TO
DEVELOP AFTER 08Z AREA WIDE. 43

&&

.PREV DISCUSSION... /ISSUED 1058 AM CDT SAT APR 27 2013/

UPDATE...
ELEMENTS ARE BEGINNING TO LINE UP THAT LEAN TOWARDS A HIGHER
CHANCE FOR MORE WIDESPREAD AFTERNOON RAIN AND THUNDER. RECENT
MODELS ARE COMING IN MORE WET...WITH BETTER MID TO UPPER LEVEL
DYNAMICS OVER EASTERN TEXAS WITHIN THE NEXT 24 HOURS. AT THE
SURFACE...AN APPROACHING BOUNDARY NOW NESTLING OVER CENTRAL TEXAS
MAY SAG INTO OUR EXTREME NORTHERN CWA TO PROVIDE BETTER LOW LEVEL
FOCUS AS EARLY PM TEMPERATURES WARM INTO THE UPPER 70S. MOISTURE
IS NOT A PROBLEM WITH PWAT VALUES IN THE 75 PERCENTILE RANGE FOR
LATE APRIL. SHORT TERM MODELS (RAP AND NAM) MAY BE ONTO SOMETHING
AS LOCAL TERMINAL DOPPLERS ARE DISPLAYING INCREASING -SHRA COVERAGE
OVER THE PAST HOUR OR TWO. PROG SOUNDINGS DO ERODE THIS MORNING'S
9-7H CAP...WITH SOME 12Z JET LEVEL DIVERGENCE NOTED AT 3OO MB
(TEXAS LAYING BETWEEN SOUTHERN POLAR BRANCH AND STJ). COMBINE ALL
OF THESE CHARACTERISTICS WITH WHAT APPEARS TO BE A SHORTWAVE
DISTURBANCE WITHIN THE NORTHERN MEXICO JET STREAK AND YOU HAVE A
STRONGER CASE FOR INCREASING OVERALL (SHORT TERM) POPS. 31

PREV DISCUSSION... /ISSUED 642 AM CDT SAT APR 27 2013/

AVIATION...

WIDESPREAD MVFR CEILINGS AGAIN THIS MORNING WITH SOME PATCHES OF
IFR. WILL SEE CEILINGS GRADUALLY RISE LATER THIS MORNING. S/SE
WINDS WILL BE LIGHTER TODAY AS THE PRESSURE GRADIENT HAS WEAKENED.
THERE IS A BOUNDARY THAT WILL LIKELY SERVE TO FOCUS SCT SHWRS AND
TSTMS LATE THIS AFT/EVE ACROSS NORTHERN AREAS. ADDITIONAL SHWR/TSTM
ACTIVITY THAT DEVELOPS WEST OF THE AREA THIS EVENING MAY MOVE EAST
ACROSS CENTRAL PORTIONS OF THE AREA AFTER MIDNIGHT ON SUN. 33

PREV DISCUSSION... /ISSUED 446 AM CDT SAT APR 27 2013/

DISCUSSION...
ADDED MARINE DISCUSSION.

MARINE...
LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WILL CONTINUE INTO THE
MIDDLE OF NEXT WEEK. SIGNIFICANT CHANGE CONCERNING WIND/SEAS WILL
NOT OCCUR UNTIL EARLY THURSDAY OF NEXT WEEK...WHEN AN UNSEASONABLY
STRONG COLD FRONT WILL MOVE ACROSS THE MARINE AREA. EARLY
THURSDAY'S FORECAST CURRENTLY ADVERTISES STRONG POST FRONTAL
NORTHERLY WINDS THAT COULD REACH GALE FORCE IN GUSTS...ESPECIALLY
ACROSS THE OFFSHORE WATERS. THERE IS A CHANCE OF SOME SHOWERS OR
THUNDERSTORMS MOVING OFFSHORE LATE SATURDAY NIGHT OR EARLY SUNDAY.

33

PREV DISCUSSION... /ISSUED 441 AM CDT SAT APR 27 2013/

DISCUSSION...
SFC ANALYSIS AT 09Z HAS SFC LOW IN C OK WITH A WEAK BOUNDARY
TRAILING BACK TO THE SW THROUGH W C TX INTO W TX. MAINLY SSE WINDS
ACROSS THE AREA WITH SFC DEWPOINTS IN THE UPPER 60S ALONG THE
COAST. GULF MOISTURE IS CONTRIBUTING TO LOW STRATOCU DECKS THIS
MORNING WHICH WILL KEEP MIN TEMPS FROM DROPPING TOO MUCH MORE FROM
CURRENT TEMPS. UPPER AIR ANALYSIS HAS UPPER LOW OVER S PLAINS WITH
A JET STREAK STRETCHING FROM W TX TO C TENN. SFC LOW SHOULD MOVE
EAST AS UPPER LOW SLOWLY MOVES TOWARDS MISS RIVER VALLEY. SFC
BOUNDARY SHOULD WORK INTO NORTHERN AREAS OF SE TX FROM BRAZOS
VALLEY TO THE PINEY WOODS. BOUNDARY SHOULD BE FOCUS FOR
THUNDERSTORM ACTIVITY LATER THIS EVENING AND INTO THE OVERNIGHT.

MAIN FORECAST CONCERN THE NEXT COUPLE OF DAYS WILL BE CONVECTION.
UPPER LEVEL SUPPORT BECOMES MORE FAVORABLE TONIGHT INTO SUN
MORNING AS RIGHT ENTRANCE OF THE JET MOVES OVER THE AREA WITH AN
ENHANCED SUB-TROPICAL JET PUSHING ACROSS THE RIO GRANDE AND S TX.
COMBINATION OF DIVERGENCE FROM JET CIRC AND DIFFLUENCE OF JETS MAY
PROVIDE ENOUGH LARGE SCALE ASCENT TO ERODE MID LEVEL CAP
INVERSION. GFS/NAM BUFR SOUNDINGS SEEM TO SUPPORT THIS IDEA AND
ALSO YEILD CAPE AROUND 1500-2500 J/KG FROM COLLEGE STATION TO
CROCKETT JUST SOUTH OF THE FRONTAL BOUNDARY. YET MODELS WAIT UNTIL
THE LATE EVENING AFTER 00Z FOR CONVECTION TO INITIATE. WILL KEEP
POPS AROUND 30 PERCENT IN THE EVENING AND THEN UP TO 40 PERCENT
FOR THE OVERNIGHT TIME FRAME. WRF-ARW SHOWS CONVECTION DEVELOPING
IN THE EVENING OVER THE HILL COUNTRY THAT MAY THEN MOVE INTO SE TX
BY 09-12Z SUN AND CONTINUE UNTIL 18Z. RIGHT NOW SPC DOES NOT HAVE
SE TX IN A SEVERE THUNDERSTORM OUTLOOK BUT THINK IF SFC BASED
CONVECTION DOES FORM WITH AFOREMENTIONED INSTABILITY...COULD SEE
SEVERE STORMS WITH HAIL/WIND THREAT. DEEP LAYER SHEAR AND UPPER
LEVEL JET MAY EVEN SUPPORT ORGANIZED STORM STRUCTURES WHICH WOULD
ALSO ENHANCE THE SEVERE THREAT. AT THIS TIME...JUST A WAITING GAME
TO SEE IF CAP WILL HOLD OR NOT.

FRONTAL BOUNDARY DOES WEAKEN/DISSIPATE MON/TUE SO WILL ONLY CARRY
A SLIGHT CHANCE OF STORMS FOR THIS TIME PERIOD. MOISTURE MAY
INCREASE ENOUGH TUE TO HAVE A FEW MORE SCT STORMS. ALSO LOOKS LIKE
LEFT OVER VORTICITY WILL REMAIN OVER SE TX THROUGH TUE WITH MAIN
UPPER LEVEL SHORT WAVE MOVING OUT OF THE AREA. A FAIRLY STRONG JET
AND UPPER LEVEL TROUGH ALSO DEVELOPS MON/TUE OVER THE INTER
MOUNTAIN WEST. BY WED A STRONG SHORTWAVE DROPS INTO THE ROCKIES
AND C PLAINS. THIS AMPLIFIED PATTERN HELPS SUPPORT A STRONG COLD
FRONT PUSHING INTO TX LATE WED AND WED NIGHT. GFS HAS BEEN QUITE
CONSISTENT WITH FRONTAL PASSAGE IN THE 06Z TO 12Z THUR TIME
FRAME. THE ECMWF HAS BEEN CONSISTENT WITH THIS TIMING BUT THE 00Z
RUNS HAVE BEEN SLOWER WITH THE FRONT. WILL KEEP 30 POPS FOR
CONVECTION ALONG THE FRONT AND POST FRONTAL PRECIP. DO EXPECT
CLEARING TO OCCUR THUR AFTERNOON AND NIGHT. BOTH GFS/ECMWF BRING A
1040MB HIGH INTO THE C AND N PLAINS BY 12Z THUR. SFC HIGH DOES
STRETCH OVER ALL OF THE PLAINS AND DOWN INTO THE GULF. SHOULD
WINDS DECREASE ENOUGH FRI MORNING LOW TEMPS WILL BE IN RECORD LOW
TERRITORY. WILL DROP MIN TEMP TO 48F FOR HOUSTON IAH WHICH IS ONE
DEGREE ABOVE THE RECORD OR COUPLE OF DEGREES BELOW GUIDANCE.
LATEST GFS ENSEMBLE MOS HAS A LOW MEMBER TEMP OF 45F FOR FRI
MORNING. GIVEN SOME MORE CONSISTENCY MAY NEED TO GO WITH A RECORD
LOW FORECAST TEMP. THUR/FRI NEXT WEEK WILL BE ON THE CHILLY SIDE.
NOT SURE HOW MUCH OF A WARM UP WILL OCCUR BEHIND THE FRONT. GFS
BRINGS 850MB TEMPS DOWN TO 2C BY FRI MORNING. GIVE STRONG COLD
ADVECTION...MAY BE TOUGH FOR TEMPS TO REACH THE 70S EACH DAY. THIS
WILL LARGELY DEPEND ON CLOUD COVER AND THE MAGNITUDE OF COLD
ADVECTION. REGARDLESS LOOKS LIKE TEMPS WILL BE A GOOD 10-15
DEGREES BELOW NORMAL FOR THE END OF NEXT WEEK.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  67  83  61  84 /  50  40  30  10  10
HOUSTON (IAH)              83  68  82  62  83 /  60  40  40  10  20
GALVESTON (GLS)            77  68  77  66  78 /  40  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 27, 5:03 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
603 AM CDT SAT APR 27 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
603 AM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY IS EXPECTED TO INTO SOUTHEAST TEXAS THIS
EVENING AND TONIGHT. THE BOUNDARY MAY STALL FROM BRENHAM TO
CLEVELAND OVERNIGHT INTO SUNDAY MORNING. THE MAIN THREAT FOR
STRONG TO SEVERE STORMS WILL EXIST MAINLY FROM COLLEGE STATION TO
HUNTSVILLE LATE THIS EVENING THROUGH THE OVERNIGHT TIME PERIOD.
ANOTHER ROUND OF THUNDERSTORMS MAY MOVE INTO THE AREA FROM THE
WEST THROUGH THE EARLY MORNING HOURS SUNDAY. WHILE THERE WILL BE
ENOUGH INSTABILITY FOR STRONG TO SEVERE STORMS...A CAP OF WARM AIR
ALOFT IN THE MID LEVELS OF THE ATMOSPHERE MAY INHIBIT THUNDERSTORM
DEVELOPMENT OR LIMIT THE ACTIVITY. THERE IS STILL SOME QUESTION AS
TO WHETHER THIS CAP ERODES OR NOT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STALLED FRONTAL BOUNDARY ACROSS SOUTHEAST TEXAS ON SUNDAY MAY
STILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE MORNING
AND IN THE AFTERNOON. INSTABILITY MAY BE SOMEWHAT LIMITED SO THE
SEVERE THREAT WILL REMAIN LOW. HOWEVER SHOULD A STORM DEVELOP
ALONG THE BOUNDARY THERE MAY BE ENOUGH SUPPORT FOR STORMS TO
APPROACH SEVERE LEVELS WITH SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTCIPATED AT THIS TIME.

GMZ330-335-350-355-370-375-281115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
603 AM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS EXPECTED TO PUSH OFF THE COAST AND THROUGH
THE COASTAL WATERS THURSDAY. VERY STRONG WINDS MAY BE POSSIBLE
BEHIND THE FRONT WHICH WILL PRODUCE ROUGH SEAS. PLEASE CONTINUE TO
MONITOR MARINE FORECASTS FOR THE POSSIBILITY OF ADVISORIES OR GALE
WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIAPTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 1:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
221 PM CDT SAT APR 27 2013

TXZ212-213-227-272000-
FORT BEND TX-HARRIS TX-WALLER TX-
221 PM CDT SAT APR 27 2013

...SPECIAL WEATHER STATEMENT...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRENGTHENING THUNDERSTORM NEAR KATY...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KATY...JERSEY VILLAGE...TOMBALL...BROOKSHIRE AND PATTISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 3013 9558 2981 9544 2976 9597 2981 9601
TIME...MOT...LOC 1914Z 243DEG 14KT 2986 9580

The radar

The Houston radar (KHGX), 93 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Montgomery

When
April 27, 2:05 PM CST
Where
Montgomery County, 4.19 mi E of Egypt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.224, -95.500

A severe thunderstorm produced quarter sized hail.

Thunderstorm Wind, Harris

When
April 27, 3:50 PM CST
Where
Harris County, 1.54 mi SE of Bellaire Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
29.706, -95.430

A severe thunderstorm downed multiple trees.

Hail, Harris

When
April 27, 3:55 PM CST
Where
Harris County, 1.51 mi SSW of Houston Hgts
Measured
1 in hail
Reported by
Public
Coordinates
29.730, -95.410

A severe thunderstorm produced quarter sized hail.

Hail, Harris

When
April 27, 4:00 PM CST
Where
Harris County, 1.39 mi WNW of Myrtle
Measured
0.75 in hail
Reported by
Public
Coordinates
29.660, -95.440

A severe thunderstorm produced dime sized hail that accumulated on the ground and structures in and around the Women's Hospital of Texas.

Heavy Rain, Fort Bend

When
April 27, 4:30 PM CST to 4:42 PM CST
Where
Fort Bend County, 0.6 mi E of Sugarland
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
29.620, -95.620

Heavy rain flooded numerous roadways in Sugar Land and caused the collapse of a convenience store roof.

Flash Flood, Harris

When
April 27, 4:45 PM CST to 10:30 PM CST
Where
Harris County, 4.53 mi SSE of Delhi to 0.28 mi WSW of Houston Hull Arpt
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Department of Highways
Coordinates
29.717, -95.750

Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.

Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.

There were 98 homes and 2 businesses that were flooded. The majority of the flooded homes were in the Westbury area. Widespread significant street flooding occurred along US Highway 59, the south 610 loop, and State Highway 288. The main lanes of SH 288 were closed for several hours due to high water and over 80 vehicles were stranded on the US Highway 59 service roads between Beltway 8 and Highway 90. There was high water as deep as up to the door handles of cars on Monroe Road near Hobby Airport. Hundreds of stranded motorists required high water rescues.

Flash Flood, Fort Bend

When
April 27, 4:45 PM CST to 9:30 PM CST
Where
Fort Bend County, 1.54 mi ESE of Clodine to 6 mi SW of Sugarland
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
29.694, -95.655

Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.

Heavy rain caused the flooding of numerous roads, that became impassable, across southwestern Harris County into eastern Fort Bend County. Harris County Flood Control District instruments recorded near one inch five minute rainfall rates over Brays Bayou at South Main/Reliant Park. One hour totals exceeded four inches at Reliant Park.

There were 98 homes and 2 businesses that were flooded. The majority of the flooded homes were in the Westbury area. Widespread significant street flooding occurred along US Highway 59, the south 610 loop, and State Highway 288. The main lanes of SH 288 were closed for several hours due to high water and over 80 vehicles were stranded on the US Highway 59 service roads between Beltway 8 and Highway 90. There was high water as deep as up to the door handles of cars on Monroe Road near Hobby Airport. Hundreds of stranded motorists required high water rescues.

Hail, Montgomery

When
April 27, 4:48 PM CST
Where
Montgomery County, 1.83 mi NW of Oklahoma
Measured
1 in hail
Reported by
Public
Coordinates
30.170, -95.600

A severe thunderstorm produced quarter sized hail.

Hail, Harris

When
April 27, 5:00 PM CST
Where
Harris County, 0.92 mi SE of Strang
Measured
0.75 in hail
Reported by
Public
Coordinates
29.670, -95.040

A strong thunderstorms produced dime sized hail in La Porte.

Hail, Montgomery

When
April 27, 5:08 PM CST
Where
Montgomery County, 3.65 mi E of Egypt
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.230, -95.510

A severe thunderstorm produced golf ball sized hail near The Woodlands.

Hail, Montgomery

When
April 27, 5:13 PM CST
Where
Montgomery County, 1.79 mi E of Egypt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.220, -95.540

A strong thunderstorm produced dime sized hail off of FM 1488.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448363, 448364, 448365, 448366, 448367, 449287, 449343, 448390, 448391, 448392, 448397.